Alert archive / Nebraska / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 4, NWS North Platte, NE

April 13, 20234 counties in Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Apr 13, 2023, 6:10 PM CDT for 4 counties in Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2023, 6:10 PM CDT (23:10 UTC)
Expired
Apr 13, 2023, 7:00 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Damage threat
Considerable
Hail
0.75 in
Wind
70.0 mph

Counties Blaine County, NE, Brown County, NE, Cherry County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 21 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 6:15 PM CDTTSTM WND GST 608 E Brownlee, NEDELAYED REPORT FROM EMERGENCY MANAGER OF BLOWING DUST EAST OF BROWLEE WITH ESTIMATE WIND GUSTS OF 60 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2023-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2366 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
202 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

427 
WUUS53 KLBF 132310
SVRLBF
NEC009-017-031-171-140000-
/O.NEW.KLBF.SV.W.0004.230413T2310Z-230414T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
610 PM CDT Thu Apr 13 2023

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cherry County in north central Nebraska...
  Southwestern Brown County in north central Nebraska...
  Northwestern Blaine County in north central Nebraska...
  Thomas County in north central Nebraska...

* Until 700 PM CDT.

* At 609 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles east of Brownlee to 16 miles south of
  Thedford, moving northeast at 20 mph.

  HAZARD...70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings.

* Locations impacted include...
  Thedford, Halsey, Johnstown, Purdum, Brownlee, Elsmere, Wood Lake,
  Highway 83 crossing The Dismal River, Moon Lake, Long Lake State
  Wildlife Management Area, Highway 83 crossing the North Loup River,
  Norway, Natwick and Highway 83 crossing Goose Creek.

This includes the following highways...
 Highway 20 between mile markers 221 and 236.
 Highway 2 between mile markers 201 and 229.
 Highway 83 between mile markers 133 and 195.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4193 10021 4178 10032 4176 10054 4182 10080
      4264 10054 4265 9995
TIME...MOT...LOC 2309Z 237DEG 16KT 4229 10049 4176 10066 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

Taylor
2 follow-up statements
366 
WWUS53 KLBF 132332
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
632 PM CDT Thu Apr 13 2023

NEC009-017-031-171-140000-
/O.CON.KLBF.SV.W.0004.000000T0000Z-230414T0000Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
632 PM CDT Thu Apr 13 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN CHERRY...SOUTHWESTERN BROWN...NORTHWESTERN BLAINE
AND EASTERN THOMAS COUNTIES...

At 632 PM CDT, severe thunderstorms were located along a line
extending from 7 miles southwest of Johnstown to near Halsey, moving
northeast at 60 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Thedford, Halsey, Johnstown, Elsmere, Purdum, Wood Lake, Highway 83
crossing The Dismal River, Moon Lake, Natwick and Long Lake State
Wildlife Management Area.

This includes the following highways...
 Highway 20 between mile markers 221 and 236.
 Highway 2 between mile markers 213 and 229.
 Highway 83 between mile markers 133 and 169, and near mile marker
173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4193 10021 4178 10032 4176 10054 4193 10058
      4263 10049 4265 9995
TIME...MOT...LOC 2332Z 229DEG 51KT 4249 10016 4196 10034 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Taylor
744 
WWUS53 KLBF 140003 RRA
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
703 PM CDT Thu Apr 13 2023

NEC009-017-031-171-140013-
/O.EXP.KLBF.SV.W.0004.000000T0000Z-230414T0000Z/
Cherry NE-Brown NE-Blaine NE-Thomas NE-
703 PM CDT Thu Apr 13 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHERRY...
SOUTHWESTERN BROWN...NORTHWESTERN BLAINE AND EASTERN THOMAS COUNTIES
HAS EXPIRED...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been allowed to expire.

LAT...LON 4193 10021 4178 10032 4176 10054 4193 10058
      4263 10049 4265 9995
TIME...MOT...LOC 0003Z 237DEG 16KT 4249 10016 4196 10034 

$$

Taylor

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 3:49 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Apr 13, 3:49 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
349 PM CDT Thu Apr 13 2023

.SYNOPSIS...
Issued at 349 PM CDT Thu Apr 13 2023

Key Messages:

-Critical fire weather conditions likely through mid evening.

-Isolated thunderstorms possible tonight. Storms will be high based
capable of dry lightning and gusty erratic winds.

-Limited precipitation will be possible Friday into Saturday.

-After cool temperatures Saturday, a gradual warmup Sunday into
Tuesday with a second cold front and increased precipitation chances
Wednesday night into Thursday.

H5 analysis from this morning had a closed low over far southwestern
Mississippi. This was south of a ridge of high pressure which
extended from Indiana, north into Ontario. West of this feature a
strong shortwave and trough of low pressure extended from southern
Idaho into southern California. Southwesterly flow aloft extended
from southern California northeast into western Nebraska and the
Dakotas this morning. Abundant mid and high level cloudiness
extended from the central Rockies into eastern Wyoming, far western
Nebraska, western South Dakota and North Dakota this afternoon. At
the surface, a stationary frontal boundary had sagged into far
north central Nebraska. This boundary was roughly in the vicinity of
Ainsworth, to north of Alliance Nebraska. A surface trough of low
pressure extended from Valentine to just east of Imperial Nebraska.
Across the panhandle into the highway 61 corridor, high clouds were
present while east of this route, skies were mostly clear to partly
cloudy. Very warm temperatures were present for most of the area
this afternoon and 3 PM CT temperatures ranged from 69 degrees at
Gordon to 90 degrees at Broken Bow, Imperial and North Platte.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 349 PM CDT Thu Apr 13 2023

Tonight through Friday night...Isolated, high based,
showers with an embedded thunderstorm or two will be possible early
this evening along a corridor from southwestern into north central
Nebraska. These showers should fire in the vicinity of a weak
surface trough, mentioned above. The latest hires NAM develops a
corridor of elevated instability INVOF the trough with CAPES
approaching 750 J/KG late this afternoon. Mid level lapse rates are
very steep this afternoon across the area with a well established
mixed layer. Looking at the sounding for KLBF from 12z, it is very
dry in the lowest 300mb of the sounding this morning. Cloud bases
for any storms which do develop will be well above 10000 FT AGL.
Given the expansive dry layer below 10000 FT AGL, gusty winds will
be the main threat with any storms which do develop. In addition,
there may be a threat for dry lightning, which could lead to fire
starts (more in the fire section below). The front will be forced
south into western, then southwestern Nebraska overnight. At the
same time, surface low pressure will track from northeastern
Colorado into northwestern Kansas. Behind the front mid level lift
will increase late tonight, bringing an increased threat for showers
across the northern half of the forecast area. As for frontal timing
tonight, the cold front will move very slowly overnight and will
clear the forecast area around daybreak Friday morning. This will
play havoc on high temps Friday with most locations seeing highs
early with steady temps for highs. For North Platte, the low tonight
will be around 50 with a high in the lower 50s for Friday. A
secondary round of precipitation will develop Friday night into
Saturday as the mid level trough crosses the central plains. As the
trough enters eastern Kansas, a closed low will develop and this
will spread a broad shield of precipitation into eastern Nebraska
and Iowa. Behind the front Friday night, temperatures will be cool
enough to support snow. QPF's will remain light however, thanks to
convection INVOF the front in southeastern Nebraska, which will
limit available moisture for snow in central and western Nebraska.
Also, with the past 3 days seeing readings in the upper 80s, have a
hard time believing snow will be able to accumulate on roadways.
That being said, any snow which could accumulate would have to fall
during the nighttime hours and would be confined to grassy surfaces.

.LONG TERM...(Saturday through Thursday)
Issued at 349 PM CDT Thu Apr 13 2023

The upper level trough will track into the mid Mississippi valley
on Saturday night. Dry air and cold air advection will lead to
lows in the 20s, which will be the coldest temps this forecast
period. Sunday will start out windy with diminishing winds in the
afternoon as high pressure builds into western Nebraska. Sunday
will be seasonal with highs in the upper 50s to lower 60s. Ridging
will build back into the area Monday, then transition east of the
area on Tuesday as a trough of low pressure approaches the west
coast. Highs both days will be in the 70s with readings
approaching 80 on Tuesday. A cold front will pass through the area
Tuesday night with a threat for precipitation carrying over into
Thursday. Readings will be cooler both days with highs in the 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1247 PM CDT Thu Apr 13 2023

VFR conditions this afternoon. There will be an isolated chance of
showers and thunderstorms across western and north central
Nebraska late afternoon and evening, with rain and isolated
thunderstorms possible Friday morning, generally across northern
and western Nebraska. There is the potential for gusty, erratic
winds near the thunderstorms. Surface winds this afternoon will
gust near 10 to 15 kts across northern Nebraska, generally out of
the south, but areas across the far northern Sandhills may see a
switch to the north. For the rest of the area winds will be
stronger around 15 to 20 kts with gust up to 30 kts. Across parts
of southwest and central Nebraska there will be a brief period,
generally after midnight, of LLWS out of the southwest around 30
kts. MVFR to even IFR conditions will be possible Friday morning
across western into north central Nebraska, including KVTN and
KLBF terminals.

&&

.FIRE WEATHER...
Issued at 349 PM CDT Thu Apr 13 2023

Critical fire weather conditions will continue through mid
evening across western and north central Nebraska. Along a
corridor from around Hayes Center, to just east of Valentine,
isolated thunderstorms may develop between 5 to 9 PM CT. These
storms will be high based and capable of dry lightning and gusty
erratic winds in the vicinity of storms. The threat for
thunderstorms is expected to end by late evening. Overnight, a
cold front will slowly track through the forecast area. Much
cooler temperatures are expected Friday and Saturday along with a
threat for showers. Conditions will dry out quickly Sunday, Monday
and Tuesday across the area. Minimum relative humidity Sunday,
Monday and Tuesday will bottom out in the 15 to 25 percent range.
Winds on Tuesday will be the strongest and critical to near
critical fire weather conditions have a decent chance of
occurring.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM CDT /8 PM MDT/ this evening for
NEZ204-206-208>210-219.

&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...Gomez
FIRE WEATHER...Buttler
Hazardous weather outlook, Apr 13, 3:14 PM CDT, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
314 PM CDT Thu Apr 13 2023

NEZ004>010-022>029-035>038-056>059-069>071-094-142015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
314 PM CDT Thu Apr 13 2023 /214 PM MDT Thu Apr 13 2023/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Late Afternoon and Tonight.

A Red Flag Warning remains in effect until 9 PM CDT for all of
central and western Nebraska. The combination of low relative
humidity, dry fuels, and gusty south to southwesterly winds of 30mph
to 40mph will result in critical fire weather conditions, especially
south of Highway 20.

Isolated thunderstorms late afternoon and evening may produce gusty,
erratic winds within the vicinity of thunderstorms, along with the
possibility for dry lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated thunderstorms on Friday generally along and east of HWY 183.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Apr 13, 5:37 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service North Platte NE
537 PM CDT Thu Apr 13 2023

NEZ059-132315-
Lincoln NE-
537 PM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of western Lincoln
County through 615 PM CDT...

At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Wallace, or 23 miles southwest of North Platte, moving
north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Sutherland Reservoir State Recreation Area around 550 PM CDT.
  Sutherland and Hershey around 555 PM CDT.

Other locations impacted by this storm include Coker, O'Fallons and
Birdwood.

This includes the following highways...
 Highway 97 between mile markers 1 and 14.
 Interstate 80 in Nebraska between mile markers 153 and 174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4085 10103 4092 10124 4138 10121 4136 10062
TIME...MOT...LOC 2236Z 202DEG 44KT 4095 10115

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Taylor
Special weather statement, Apr 13, 5:44 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service North Platte NE
544 PM CDT Thu Apr 13 2023

NEZ024-025-036-037-132330-
Hooker NE-McPherson NE-Thomas NE-Logan NE-
544 PM CDT Thu Apr 13 2023

...A strong thunderstorm will impact portions of southeastern Hooker,
northwestern Logan, northeastern McPherson and Thomas Counties
through 630 PM CDT/530 PM MDT/...

At 544 PM CDT/444 PM MDT/, Doppler radar was tracking a strong
thunderstorm 10 miles northeast of Tryon, moving north at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Thedford, Highway 83 crossing The Dismal River, Natwick and Norway.

This includes the following highways...
 Highway 2 between mile markers 197 and 220.
 Highway 83 between mile markers 133 and 155.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4207 10078 4207 10030 4151 10072 4161 10095
      4208 10081 4208 10075
TIME...MOT...LOC 2244Z 202DEG 44KT 4167 10082

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Taylor
Local storm report, Apr 13, 6:04 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
604 PM CDT THU APR 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     NORTH PLATTE            41.13N 100.77W
04/13/2023  M71.00 MPH       LINCOLN            NE   ASOS

&&

WILLIAM.TAYLOR

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 5:37 PM CDTSpecial Weather StatementLBFLincoln38 min
Apr 13, 5:44 PM CDTSpecial Weather StatementLBFThomas46 min
Apr 13, 5:57 PM CDTDust Storm WarningLBFLincoln19 min
Apr 13, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatLBFLincoln, Logan, McPherson47 min
Apr 13, 6:30 PM CDTSpecial Weather StatementLBFLincoln45 min
Apr 13, 6:39 PM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Logan, Loup, Thomas36 min
Apr 13, 6:43 PM CDTSevere Thunderstorm WarningLBFLincoln47 min
Apr 13, 6:49 PM CDTDust Storm AdvisoryLBFChase, Frontier, Hayes, Lincoln, Perkins56 min
Apr 13, 6:59 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln, McPherson46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.